Browse

You are looking at 1 - 3 of 3 items for :

  • Hyperpigmentation x
  • Hyponatraemia x
Clear All
Open access

Philip D Oddie, Benjamin B Albert, Paul L Hofman, Craig Jefferies, Stephen Laughton and Philippa J Carter

Summary

Adrenocortical carcinoma (ACC) during childhood is a rare malignant tumor that frequently results in glucocorticoid and/or androgen excess. When there are signs of microscopic or macroscopic residual disease, adjuvant therapy is recommended with mitotane, an adrenolytic and cytotoxic drug. In addition to the anticipated side effect of adrenal insufficiency, mitotane is known to cause gynecomastia and hypothyroidism in adults. It has never been reported to cause precocious puberty. A 4-year-old girl presented with a 6-week history of virilization and elevated androgen levels and 1-year advancement in bone age. Imaging revealed a right adrenal mass, which was subsequently surgically excised. Histology revealed ACC with multiple unfavorable features, including high mitotic index, capsular invasion and atypical mitoses. Adjuvant chemotherapy was started with mitotane, cisplatin, etoposide and doxorubicin. She experienced severe gastrointestinal side effects and symptomatic adrenal insufficiency, which occurred despite physiological-dose corticosteroid replacement. She also developed hypothyroidism that responded to treatment with levothyroxine and peripheral precocious puberty (PPP) with progressive breast development and rapidly advancing bone age. Five months after discontinuing mitotane, her adrenal insufficiency persisted and she developed secondary central precocious puberty (CPP). This case demonstrates the diverse endocrine complications associated with mitotane therapy, which contrast with the presentation of ACC itself. It also provides the first evidence that the known estrogenic effect of mitotane can manifest as PPP.

Learning points:

  • Adrenocortical carcinoma is an important differential diagnosis for virilization in young children

  • Mitotane is a chemotherapeutic agent that is used to treat adrenocortical carcinoma and causes adrenal necrosis

  • Mitotane is an endocrine disruptor. In addition to the intended effect of adrenal insufficiency, it can cause hypothyroidism, with gynecomastia also reported in adults.

  • Patients taking mitotane require very high doses of hydrocortisone replacement therapy because mitotane interferes with steroid metabolism. This effect persists after mitotane therapy is completed

  • In our case, mitotane caused peripheral precocious puberty, possibly through its estrogenic effect.

Open access

Su Ann Tee, Earn Hui Gan, Mohamad Zaher Kanaan, David Ashley Price, Tim Hoare and Simon H S Pearce

Summary

Primary adrenal insufficiency secondary to syphilis is extremely rare, with only five cases being reported in the literature. We report a case of adrenal insufficiency as a manifestation of Treponema pallidum infection (tertiary syphilis). A 69-year-old, previously fit and well Caucasian male was found to have adrenal insufficiency after being admitted with weight loss, anorexia and postural dizziness resulting in a fall. Biochemical testing showed hyponatraemia, hyperkalaemia, and an inadequate response to Synacthen testing, with a peak cortisol level of 302 nmol/L after administration of 250 µg Synacthen. Abdominal imaging revealed bilateral adrenal hyperplasia with inguinal and retroperitoneal lymphadenopathy. He was started on hydrocortisone replacement; however, it was not until he re-attended ophthalmology with a red eye and visual loss 1 month later, that further work-up revealed the diagnosis of tertiary syphilis. Following a course of penicillin, repeat imaging 5 months later showed resolution of the abnormal radiological appearances. However, adrenal function has not recovered and 3 years following initial presentation, the patient remains on both glucocorticoid and mineralocorticoid replacement. In conclusion, this case highlights the importance of considering syphilis as a potential differential diagnosis in patients presenting with adrenal insufficiency and bilateral adrenal masses, given the recent re-emergence of this condition. The relative ease of treating infectious causes of adrenal lesions makes accurate and timely diagnosis crucial.

Learning points:

  • Infectious causes, including syphilis, should be excluded before considering adrenalectomy or biopsy for any patient presenting with an adrenal mass.

  • It is important to perform a full infection screen including tests for human immunodeficiency virus, other blood-borne viruses and concurrent sexually transmitted diseases in patients presenting with bilateral adrenal hyperplasia with primary adrenal insufficiency.

  • Awareness of syphilis as a potential differential diagnosis is important, as it not only has a wide range of clinical presentations, but its prevalence has been increasing in recent times.

Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.

  • Early diagnosis and non-invasive treatment can be life-saving for these patients.

  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.